Fatigue is one of the common side effects of Ozempic and Wegovy. Both drugs are administered once weekly into the skin. Ozempic is used to treat diabetes while Wegovy is approved for weight loss.
In a total of 2116 patients treated with Wegovy, 11% of the patients reported fatigue and asthenia as a side effect of Wegovy compared to only 5% in the placebo group [Ref]
|Fatigue and Asthenia||11%||5%|
Fatigue, abnormal taste, and dizziness were also reported in more than 0.4% of the patients treated with Ozempic [Ref].
The high percentage of patients who reported fatigue and asthenia with Wegovy compared to Ozempic could be because of the following reasons:
- Wegovy is a weight loss drug. It is associated with marked weight loss compared to Ozempic. Weight loss is usually associated with asthenia and fatigue especially if the weight loss is rapid. Fatigue is usually reported during the initial days of the weight loss journey.
- The dose of Semaglutide used for weight loss (Wegovy) is 2 to 3 times higher than that used to treat diabetes (Ozempic). Fatigue, as a side effect of Semaglutide, worsens with increasing the dose.
Fatigue and asthenia develop as a result of calorie deficit. Wegovy and Ozempic cause early satiety, fullness, nausea, and bloating. As a result of these symptoms and as a direct effect of Semaglutide on the satiety center in the brain, food intake is markedly reduced.
The body is not adapted to the rapid decline in the number of calories consumed per day. This causes fatigue and asthenia.
How to reduce Fatigue associated with Wegovy and Ozempic?
A slow weight loss is generally recommended for the body to get adapted to the number of calories. This effect is similar to “Keto Flu”. As the person switches his diet to the keto diet, He/She develops fatigue and asthenia for a few weeks.
After the initial phase of dose adjustment and dietary changes, the body gets used to the low-calorie diet. People start getting more energetic.
Maintain a healthy diet:
It is recommended to maintain a healthy diet during the initial few weeks of Wegovy. The diet should be rich in nutrients including vitamins and minerals.
People may also be advised to take low-calorie snacks in between meals. A protein diet may be more suitable as it is less likely to cause nausea and gastric upset. A protein diet is also likely to be associated with weight gain.
In addition, because of the low glycemic index of most protein meals, it is less likely to cause an elevation in blood glucose.
Keep yourself hydrated but avoid taking carbonated beverages and fizzy drinks.
Some of the symptoms of fatigue and asthenia can be overcome by engaging yourself in regular physical activity.
Some people may make excuses to avoid physical activity as they develop fatigue. It is true that when a person develops fatigue and tiredness, he is less likely to engage in physical activities.
It is recommended to start slowly and build up your routine. You can start from a brisk walk daily for just five minutes and increase it to a minimum of thirty minutes per day.
To supplement your weight loss journey, you should also try some form of hard work at least once a week. You can go out Hiking on weekends. This is probably best for your physical and mental health as well.
Maintain your blood glucose within the normal limits:
Since Wegovy and Ozempic are diabetes medicines, these drugs may cause hypoglycemia. Low blood glucose can cause severe fatigue, asthenia, and drowsiness.
It is recommended to monitor your blood glucose especially if you are also taking other diabetes medications.
Furthermore, increase your dose as recommended. Do not exceed the maximum recommended doses.
What to do for persistent fatigue while on Wegovy?
Fatigue is common during the first few weeks of Wegovy treatment, however, for persistent fatigue, you should get yourself checked.
Apart from checking your blood glucose, you should check your renal functions, liver functions, and tests for thyroid diseases.
Medullary thyroid carcinoma, thyroid cancers, pancreatitis, heart failure, and renal failure are all serious medical conditions associated with long-term Wegovy and Ozempic use.